Oklahoma, 2014

Wildfire in Oklahoma, May 4 to 8, 2014

May 4 to 8, 2014 · NWS OUN · 2 events in 2 counties and zones

Unseasonably hot and dry conditions combined with strong and gusty southwest winds created an environment ripe for wildfires across much of Oklahoma. At least two large fires occurred the first week in May.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Unseasonably hot and dry conditions combined with strong and gusty southwest winds created an environment ripe for wildfires across much of Oklahoma. At least two large fires occurred the first week in May. The largest fire was near Guthrie, where numerous structures burned, and another fire near Woodward caused several injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 1:33 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 4, 1:33 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
233 PM CDT SUN MAY 4 2014

.DISCUSSION...
HOT AND WINDY CONDITIONS WILL CONTINUE THE NEXT COUPLE OF DAYS
WITH A GRADUAL INCREASE IN LOW LEVEL MOISTURE. THIS WILL GRADUALLY
ALLOW THE DEVELOPMENT OF A DRYLINE ACROSS WESTERN OKLAHOMA. TO THE
WEST OF THE DRYLINE ELEVATED WILDFIRE CONCERNS WILL CONT AS
VEGETATION REMAINS DORMANT OR VERY STRESSED DUE TO ONGOING
DROUGHT.

DEVELOPING WESTERN TROUGH WILL EVENTUALLY BEGIN TO SHIFT EAST
TOWARD THE PLAINS LATER THIS WEEK. MODELS CONT TO HINT AT POSSIBLE
CONVECTION DEVELOPING BY WED AFTN... STILL SEEMS A BIT OF A
STRETCH GIVEN WARM MID LEVELS... BUT WILL LEAVE LOW POPS NEAR THE
DRYLINE FOR WED AFTN. TEMPS SHOULD BEGIN TO COOL WED NIGHT INTO
THURSDAY AS MAIN TROUGH EJECTS EAST/NORTHEAST AND THIS SHOULD BE
THE PERIOD FOR OUR BEST CHANCE FOR RAIN/THUNDERSTORMS. LATEST
ECMWF IS A BIT SLOWER WITH THIS AND MAY GIVE A SLIGHTLY HIGHER
PROBABILITY OF SEVERE STORMS DEVELOPING WEST OF I-35 THU AFTN.
HOWEVER OVERALL TRENDS WOULD INDICATE THAT BETTER CHANCE WILL
REMAIN EAST OF I-35 THU AFTN AND THU NIGHT.

WEAK COLD FRONT WILL PUSH SOUTH TOWARD THE RED RIVER ON FRI BEFORE
LIFTING QUICKLY BACK NORTH DURING THE DAY ON SATURDAY. THIS MAY
ALLOW ENOUGH MOISTURE TO RETURN FOR SOME ADDITIONAL PRECIP CHANCES
AS EARLY AS SAT AFTN. ALTHOUGH GFS IS MUCH MORE AGGRESSIVE WITH
THIS SCENARIO THAN THE ECMWF AND WILL CONT WITH A DRY FORECAST FOR
NEXT WEEKEND AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  62  96  65  93 /   0   0  10  10
HOBART OK         61 101  62 100 /   0   0  10  10
WICHITA FALLS TX  63  98  66  98 /   0   0   0  10
GAGE OK           59  98  56  99 /   0   0  10  10
PONCA CITY OK     65  95  64  93 /   0   0  10  10
DURANT OK         61  92  64  86 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>020.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004>006-
     009>011-014>016-021-022-033>037.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

&&

25/30
Hazardous weather outlook, May 4, 10:27 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1127 AM CDT SUN MAY 4 2014

OKZ004>048-050>052-TXZ083>090-051000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1127 AM CDT SUN MAY 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.FIRE WEATHER...
HOT AND VERY DRY WEATHER ALONG WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL
BRING VERY HIGH TO EXTREME WILDFIRE DANGER TO THE AREA... ESPECIALLY
ACROSS WESTERN OKLAHOMA AND WESTERN SECTIONS OF NORTH TEXAS WHERE A RED
FLAG WARNING IS IN EFFECT.

.WIND...
SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED
ACROSS NORTHERN OKLAHOMA. THIS WILL MAKE TRAVEL DIFFICULT FOR HIGH-PROFILE
VEHICLES. THE WIND MAY ALSO CAUSE REDUCED VISIBILITY IN SOME LOCATIONS DUE
TO BLOWING DUST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.FIRE WEATHER...
HOT... DRY AND BREEZY WEATHER WILL PERSIST KEEPING THE WILDFIRE
POTENTIAL VERY HIGH THROUGH AT LEAST WEDNESDAY.

.THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THOUGH FRIDAY. SOME
SEVERE STORMS ARE POSSIBLE... ESPECIALLY ON THURSDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Logan

When
May 4, 3:30 PM CST to May 7, 3:30 PM CST
Where
Logan forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

A wildfire began on Sunday May 4, and was mostly contained by the next day. This fire ravaged areas south and east of the town of Guthrie. Over 40 structures were damaged or destroyed in addition to at least 4000 acres of forested land. At least one fatality occurred with the fire. The wildfire was put out by Wednesday May 7.

Wildfire, Woodward

When
May 6, 3:00 PM CST to May 8, 8:00 AM CST
Where
Woodward forecast zone
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

A large fast moving wildfire began during the afternoon hours on May 6 and continued into the next day before being fully contained by May 8. The fire burned over 14000 acres of mostly grassland and injured at least two people.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Logan2014-05-0456MalePermanent HomeDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522429, 522462.